Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online
Ask a Urologist   »  

Have soreness and redness on penis. Used hydrocortisone cream. STD or fungal infection?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2003
Answered : 345 Questions
Question
I have some soreness and redness on my penis which is worse after masturbation. I know it is not an STD and am fairly sure its not a fungal infection.
I forgot to add that the redness on the glans has been present for several years, however the redness on the shaft only appeared within the last 2 months, which was when the soreness began.
I am reluctant to use hydrocortisone cream because the skin feels a bit thinner and much more sensitive on the right side of the shaft as well as on the tip of the glans.
Posted Tue, 23 Apr 2013 in Penis Problems
 
 
Answered by Dr. Kruti 51 minutes later
Hello

Thanks for posting your query.

I will be glad to be of assistance.

From the pictures, it seems to be a friction related redness which we call friction dermatitis.

The treatment for the friction dermatitis is a steroid cream like hydrocortisone. However, if you are not comfortable using it, then you can moisturize the area with petroleum jelly before masturbation and also on a daily basis twice a day.

Slowly, the redness will resolve.

The soreness is also related to the friction.

If after using a moisturizer, the redness and the soreness further worsens, then it would be best to consult a dermatologist in order to rule out any other dermatoses, a physical examination of the area by the doctor would be important.

Please let me know if I can address any other concerns for you.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Have soreness and redness on penis. Used hydrocortisone cream. STD or fungal infection? 1 hour later
Hello Dr XXXXXXX and thank you for your helpful reply for what has been quite a worrying problem.

If you don't mind I have some follow-up questions:

1. Are you able to tell me what causes this type of friction dermatitis, and roughly how long might it take to resolve?

2. Is it likely that masturbation or intercourse would slow down the healing process, and would you therefore recommend abstaining from it until the problem resolves?

3. Unlike on the shaft area, the redness on the tip of the penis glans has been there for many years. I suppose it's likely that it won't ever completely resolve. Would you agree?

4. Can you tell me for how long would it be safe to apply 1% hydrocortisone cream twice daily and what are the risks of using it on my skin condition bearing in mind the above, as well as the fact that the skin has always felt thinner and more sensitive on the right side of the shaft? (This could possibly date back to when I was circumcised as a baby; apparently there were some complications and it took quite a while to heal).

5. Is it ok to use complimentary treatments in conjunction with the petroleum jelly, such as aloe-vera gel or vitamin E oil?

Many thanks,

XXXXXX
 
 
Answered by Dr. Kruti 2 days later
Hello

Thanks for your reply.

This kind of dermatitis is caused by the friction that is involved in masturbation.

It can take a few months to resolve.

Abstaining would speed up the healing process.

You can use aloe Vera gel and vitamin e oil.

1 percent hydrocortisone can be safely used for three weeks.

The complications of using it longer could result in thinning of the skin.

The redness on the glans may take longer to resolve.

Hope I have answered your queries.
Above answer was peer-reviewed by
 
Follow-up: Have soreness and redness on penis. Used hydrocortisone cream. STD or fungal infection? 2 hours later
Thank you for your most helpful reply Dr. XXXXXXX
I will follow all your advice and abstain for the time being.

I did search extensively for "friction dermatitis" on-line but there is no further information there in relation to my particular condition. The only info on it was with regard to industrial friction dermatitis caused in the work-place.
So perhaps my form of this is very unusual?
Or perhaps it is given a different name in other countries?
I think it would put my mind at rest to know this :-)

Thank you again and kind regards,
XXXXXX
 
 
Answered by Dr. Kruti 12 hours later
Hello

Thanks for your reply.

Its not an unusual form. It happens frequently.

Its called lichen simplex chronicus , it happens due to constant friction which can be in the form of rubbing, scratching etc.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Have soreness and redness on penis. Used hydrocortisone cream. STD or fungal infection? 41 hours later
Thank you Doctor XXXXXXX
From what I can ascertain lichen simplex chronicus can be characterised by very itchy skin. However in my case there is no itchiness at all and there has therefore been no skin thickening due to rubbing/scratching - only redness.
Is this also normal or common for such a diagnosis?
I do apologise for all the questions but, as you can imagine, it has been quite concerning.
Kind regards,
XXXXXX
 
 
Answered by Dr. Kruti 2 days later
hew


Hello Mr. XXXXXXX

Thanks for your reply.

I completely understand your concern.

You can surely ask any queries you may have.

Yes , it can be a lichen simplex chronicus variant secondary to masturbation . It is not necessary to get itching or thickness of the skin in early cases of lichen simplex chronicus.

In your case its a rubbing induced early lesion of LSC. masturbation involves rubbing the penis skin as you know and in some patients this can occur .

Take care.

Regards
Above answer was peer-reviewed by
 
Follow-up: Have soreness and redness on penis. Used hydrocortisone cream. STD or fungal infection? 7 hours later
Hello Dr XXXXXXX and thank you for your reply.

I suppose the quickest way for it to fully heal would be to completely abstain from masturbation until that time. It seems that intermittent or periodic masturbation could just delay the process.

And perhaps it's also advisable to cease applying vitamin E oil as I have read that it can sometimes cause skin irritation.

Kind regards,
XXXXXX
 
 
Answered by Dr. Kruti 9 hours later
Hello Mr XXXXXXX

Thanks for your reply.

That would be the best.

vitamin e oil usually is safe to use, in case you get any irritation with that then you can discontinue using it.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor